Heat, Cass
- When
- August 1, 12:00 AM CST to August 2, 6:00 PM CST
- Where
- Cass forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
An extended period of heat and humidity occurred across central and southeast Illinois from July 30th to August 2nd. Afternoon high temperatures ranged from 94 to 100 degrees most afternoons, with afternoon heat indices ranging from 105 to 110.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An extended period of heat and humidity occurred across central and southeast Illinois from July 30th to August 2nd. Afternoon high temperatures ranged from 94 to 100 degrees most afternoons, with afternoon heat indices ranging from 105 to 110. Overnight lows only fell into the mid 70s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 31, 7:30 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 830 PM CDT MON JUL 31 2006 .DISCUSSION... CLEAR SKIES AND MUGGY CONDITIONS WILL PREVAIL ACROSS THE AREA OVERNIGHT. NO FORECAST UPDATES WILL BE REQUIRED THIS EVENING. .CLIMATE... RECORD HIGH TEMPERATURES FOR AUGUST 1... PEORIA 101 IN 1988 SPRINGFIELD 99 IN 1964 AND 1987 LINCOLN 100 IN 1935 URBANNA /U OF I/ 97 IN 1964 AND OTHERS DECATUR 102 IN 1987 LAST DAY WITH AT LEAST 100 DEGREES... PEORIA REACHED 101 ON JULY 25 2005 SPRINGFIELD REACHED 101 ON JULY 14 1995 LINCOLN REACHED 100 ON JULY 25 2005 URBANNA REACHED 100 ON JULY 13 1995 DECATUR REACHED 100 ON JULY 21 2002 && .PREV DISCUSSION... 328 PM CDT MON JUL 31 2006 MAIN CONCERNS CONTINUE TO BE THE HEAT AND ISOLATED STORM CHANCES. THE MODELS ARE SLOWLY COMING CLOSER TOGETHER WITH RESPECT TO THE COLD FRONTAL PASSAGE AND WHERE IT STALLS OUT. THE GFS STILL BRINGS THE FRONT IN THE FASTEST...BUT NOW GENERATES SURFACE CYCLOGENESIS ALONG THE FRONT ON THURSDAY TO SLOW DOWN ITS PROGRESSION. ECMWF AND UKMET ARE ALSO SHOWING SIMILAR TIMING OF THE FRONT FOR A THURSDAY MORNING PASSAGE. SO A BLEND OF MODELS WAS USED THIS TIME. THE LONG WAVE RIDGE IN THE EASTERN US WILL BEGIN TO FLATTEN OUT BY MID WEEK...AS A TROUGH PUSHES EAST ACROSS THE CENTRAL. THE SLOWER MOVEMENT OF THE COLD FRONT...NOW ENTERING OUR CWA ON THURSDAY... MEANS WE WILL HAVE ONE MORE DAY OF HEAT. WEDNESDAY WILL BE ADDED TO THE HEAT ADVISORY FOR CENTRAL ILLINOIS. SHORT TERM...TONIGHT THROUGH THURSDAY. THE SURFACE RIDGE HAS MAINTAINED ITS POSITION ACROSS THE EASTERN US...WITH SOUTHERLY FLOW ACROSS OUR AREA. THE PRESSURE GRADIENT AND STEADY WINDS MAY HAVE SAVED US FROM TOPPING 100 IN MANY LOCATIONS. A FEW COOP SITES HIT 100/101 YESTERDAY...AND MOST LIKELY WILL TODAY...BUT OUR OFFICIAL ASOS SITES ARE STRUGGLING TO REACH 100. THE HEAT INDICES ARE TOPPING ADVISORY CRITERIA IN MORE LOCATIONS TODAY THAN YESTERDAY. THIS MAY BE THE THEME AGAIN TOMORROW. WITH THE FRONT ARRIVING ON THURSDAY INSTEAD OF WEDNESDAY... DEWPOINTS WILL REMAIN IN THE LOW TO MIDDLE 70S WEDNESDAY...PROMPTING THE HEAT ADVISORY TO BE EXTENDED THROUGH WEDNESDAY EVENING. H85 TEMPS WILL BE IN THE 22C TO 23C RANGE TOMORROW AND WEDNESDAY. DEWPOINTS MAY BE MIXED DOWN INTO THE UPPER 60S IN A FEW LOCATIONS IN OUR SW ZONES...BUT THE DRIER AIR WILL ALLOW FOR MORE EFFICIENT HEATING AND POTENTIAL FOR NEARING 100 DEGREES...ESPECIALLY TUESDAY. THE CU FIELD THIS AFTERNOON HAS INDICATED A FEW CONVERGENCE LINES IN OUR S AND SW ZONES. NONE APPEAR TO BE ACTIVE ENOUGH TO PRODUCE STORMS...BUT AN ISOLATE CELL MAY BE POSSIBLE. WILL NOT PUT ANY POPS IN FOR THIS EVENING HOWEVER...AND WILL JUST HANDLE IT WITH NOWCASTS. NOT EXPECTING MUCH IN THE WAY OF STORMS ON TUESDAY EITHER. I HELD OFF PRECIP CHANCES UNTIL WEDNESDAY AFTERNOON...WITH THE BEST TIMING FOR PRECIP BETWEEN WEDNESDAY EVENING AND THURSDAY MORNING...AS THE FRONT PROGRESSES SOUTHEAST ACROSS ILLINOIS. WE ARE IN A SLIGHT RISK FOR SEVERE STORMS FOR THAT TIME FRAME AS WELL. LONG TERM...FRIDAY THROUGH SUNDAY. THE ECMWF PUSHES THE FRONT THE FARTHEST SOUTH OF OUR AREA FOR FRIDAY AND SATURDAY. THE GFS IS ACTUALLY NOW TRENDING A BIT FARTHER NORTH...CLOSER TO OUR CWA. OVERALL EXPECT THE FRONT TO STALL OUT A BIT CLOSER TO OUR SOUTHERN AREA THAN THE GFS IS INDICATING. THE RIDGE TO OUR SE APPEARS STRONG ENOUGH TO PREVENT THE FRONT FROM DROPPING TOO FAR PAST CENTRAL ILLINOIS...AS IS A TYPICAL PATTERN FOR THIS TIME OF YEAR. THE MORE LIKELY SCENARIO IS FOR THE FRONT TO STALL NEAR US...THEN DISSIPATE AS RIDGING BREAKS DOWN THE TROUGH. && ILX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL MIDNIGHT WEDNESDAY NIGHT FOR ALL OF CENTRAL ILLINOIS. && 04/SHIMON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1052 AM CDT MON JUL 31 2006 ILZ027>031-036>038-040-041-011200- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON- 1052 AM CDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID AIR WILL CONTINUE OVER THE AREA TODAY. TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH HIGH DEW POINTS TO PRODUCE HEAT INDEX VALUES AROUND 105 TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID AIR WILL REMAIN OVER THE AREA TUESDAY. TEMPERATURES WILL REMAIN IN THE UPPER 90S AND COMBINE WITH CONTINUED HIGH DEW POINTS...PRODUCING HEAT INDEX VALUES BETWEEN 105 TO 110. A FRONT WILL DROP INTO THE AREA BY WEDNESDAY. THIS FRONT WILL BRING RELIEF FROM THE HOT AND HUMID WEATHER...BUT ALSO THE CHANCE OF THUNDERSTORMS THROUGH THURSDAY AS IT SLOWLY MOVES THROUGH THE STATE. CURRENTLY THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE ON WEDNESDAY...WITH THE MAIN THREAT BEING DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ042>057-061-011200- LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-MENARD-SCOTT-MORGAN- SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY- 1052 AM CDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID AIR WILL CONTINUE OVER THE AREA TODAY. TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH HIGH DEW POINTS TO PRODUCE HEAT INDEX VALUES AROUND 105 TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID AIR WILL REMAIN OVER THE AREA TUESDAY. TEMPERATURES WILL REMAIN IN THE UPPER 90S AND COMBINE WITH CONTINUED HIGH DEW POINTS...PRODUCING HEAT INDEX VALUES BETWEEN 105 TO 110. A FRONT WILL DROP INTO THE AREA BY WEDNESDAY NIGHT. THIS FRONT WILL BRING RELIEF FROM THE HOT AND HUMID WEATHER...BUT ALSO THE CHANCE OF THUNDERSTORMS THROUGH THURSDAY NIGHT AS IT SLOWLY MOVES THROUGH THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-011200- CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE- 1052 AM CDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID AIR WILL CONTINUE OVER THE AREA TODAY. TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH HIGH DEW POINTS TO PRODUCE HEAT INDEX VALUES AROUND 105 TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID AIR WILL REMAIN OVER THE AREA TUESDAY. TEMPERATURES WILL REMAIN IN THE UPPER 90S AND COMBINE WITH CONTINUED HIGH DEW POINTS...PRODUCING HEAT INDEX VALUES BETWEEN 105 TO 110. A FRONT WILL DROP INTO THE AREA BY THURSDAY. THIS FRONT WILL BRING RELIEF FROM THE HOT AND HUMID WEATHER...BUT ALSO THE CHANCE OF THUNDERSTORMS THROUGH FRIDAY AS IT SLOWLY MOVES THROUGH THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
The national radar mosaic for the moment the first event began.
35 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530138, 5530139, 5530140, 5530141, 5530142, 5530143, 5530144, 5530145, 5530146, 5530147, 5530148, 5530149, 5530150, 5530151, 5530152, 5530153, 5530154, 5530155, 5530156, 5530157, 5530158, 5530159, 5530160, 5530161, 5530162, 5530163, 5530164, 5530165, 5530166, 5530167, 5530168, 5530169, 5530170, 5530171, 5530172.